Mississippi, 2024

Flash Flooding in Mississippi, May 17, 2024

May 17, 2024 · NWS JAN · 8 events in 4 counties and zones

A band of heavy rain developed during the morning of May 17th and caused flash flooding across portions of Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$419,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A band of heavy rain developed during the morning of May 17th and caused flash flooding across portions of Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 17, 3:50 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 17, 3:50 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
450 AM CDT Fri May 17 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 442 AM CDT Fri May 17 2024

Today and Tonight:

A positively-tilted trough remains stretched from west to north of
our forecast area early this morning, but it is on the move today.
Despite the MCS that blew east along the Gulf Coast overnight,
continued southwesterly flow aloft associated with the trough should
help some with moisture recovery into the daytime today. Resulting
destabilization across south-central and southeastern MS will
coincide with persistent 40-50 kts of deep-layer wind shear, so any
thunderstorms that develop or move into the southeastern 1/3rd of
our forecast area today into tonight could pose a threat for
organized severe weather. A Slight Risk for severe storms covers
much of the Pine Belt. The threat for heavy rain also accompanies
this activity, with 1.5-2.0 inch PWAT values along the central Gulf
Coast supporting efficient rain-producing storms.  Given the recent
rainfall in those areas, a quick 2 to 3 inches of rain with any
heavier storms could lead to flash flooding. Will therefore keep the
Flash Flood Watch in effect heading into tonight. /NF/

Saturday through Thursday:

Showers and thunderstorms will continue on Saturday as a cold front
moves across the region. A "Marginal" risk for severe weather will
be possible along the I-59 corridor and the Pine Belt. Along with
severe weather potential, a flash flooding threat continues as
additional 0.5 to 1 inch of rainfall will be possible. A Flood Watch
will remain in effect until Saturday afternoon as an "Elevated" risk
continues for areas south of I-20 and near the Pine Belt. Rainfall
is expected to come to an end as a frontal boundary migrates
eastward Saturday afternoon. Isolated showers will be possible post
passage but is expected to diminish throughout the evening.

Beginning Sunday, a drying period is expected to begin as a ridging
pattern builds in from the southwest. Southerly flow will advect
warm and moist air into the region thanks to an from an amplifying
ridge heading into mid-week. As a result, a warming trend will take
place and bring high temperatures to the lower 90s and lows in the
upper 60s/lower 70s. By the close of the extended period, the
aforementioned ridge will slide eastward, allowing for
shower/thunderstorm chances to return ahead of the next frontal
boundary moving towards the southeastern CONUS. /SW/

&&

.AVIATION...
(06Z TAFS)
Issued at 208 AM CDT Fri May 17 2024

Rain and the chance for some TSRA will be the primary challenges
to the forecast for flying through at least 15Z. More confidence
exists for lowering ceilings in the near-term though. Widespread
MVFR to IFR ceilings are expected to develop by 10Z and prevail
through around 15Z to 18Z. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  67  82  65 /  60  30  50  10
Meridian      81  67  85  64 /  80  40  60  10
Vicksburg     82  67  84  66 /  40  20  30   0
Hattiesburg   84  68  85  66 /  70  60  60  10
Natchez       81  66  84  66 /  60  30  30   0
Greenville    81  68  83  67 /  40  30  40   0
Greenwood     79  67  82  65 /  60  20  50  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Saturday morning for MSZ049>052-054>066-
     072>074.

LA...Flood Watch through Saturday morning for LAZ024-026.

AR...None.
&&

NF/SW

In the hours before

Special weather statement, May 17, 2:38 AM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
338 AM CDT Fri May 17 2024

MSZ074-170915-
Forrest MS-
338 AM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORREST COUNTY
THROUGH 415 AM CDT...

At 337 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Lumberton, or 12 miles east of Poplarville, moving
east at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Brooklyn and Maxie around 345 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3100 8934 3100 8935 3103 8935 3113 8915
      3100 8915 3100 8914 3091 8914 3091 8934
TIME...MOT...LOC 0837Z 252DEG 50KT 3091 8934

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NF

The radar

The Jackson/Brandon,MS radar (KDGX), 60 km away, was scanning. The volume nearest the first event began at 12:03 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Copiah

When
May 17, 6:05 AM CST to 9:45 AM CST
Where
Copiah County, 3.24 mi WSW of Gallman to 1.89 mi E of Gallatin
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
31.910, -90.450

There was flooding on several roads around the Hazlehurst area including Monticello Street, Raymond Road, and Bethesda Road. Eight houses were flooded on Vardaman Street, and residents had to be rescued.

Flash Flood, Copiah

When
May 17, 6:05 AM CST to 9:45 AM CST
Where
Copiah County, 1.5 mi SSE of Beech Grove to 1.89 mi SE of Beech Grove
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.960, -90.260

A portion of Clegg Road was flooded.

Flash Flood, Simpson

When
May 17, 6:25 AM CST to 10:00 AM CST
Where
Simpson County, 2.15 mi SSW of Union to 2.26 mi SSW of Union
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.850, -90.090

Water covered a portion of Bridgeport Road.

Flash Flood, Simpson

When
May 17, 6:55 AM CST to 10:00 AM CST
Where
Simpson County, 1.45 mi NW of Harrisville to 1.61 mi WNW of Harrisville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.983, -90.100

A portion of Hopewell Road was flooded.

Flash Flood, Simpson

When
May 17, 7:10 AM CST to 10:10 AM CST
Where
Simpson County, 1.34 mi SSW of Everett to 1.3 mi SW of Everett
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.013, -89.841

A portion of Strong River Road was flooded, and the Strong River Bridge at Highway 13 was flooded.

Flash Flood, Jasper

When
May 17, 7:19 AM CST to 10:55 AM CST
Where
Jasper County, 1.75 mi E of Rose Hill to 2.16 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.150, -88.970

Floodwaters covered both lanes of Highway 513 near County Road 22.

Flash Flood, Smith

When
May 17, 8:45 AM CST to 10:00 AM CST
Where
Smith County, 2.44 mi N of Ted
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.085, -89.335

Water covered County Road 103-1, and entered two homes requiring water rescues.

Flash Flood, Jasper

When
May 17, 9:43 AM CST to 10:55 AM CST
Where
Jasper County, 1.79 mi SW of Louin to 2.26 mi NNW of Hamlet
Cause
Heavy Rain
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
32.065, -89.255

Floodwaters entered a home, and an occupant had to be rescued. A few roads were closed including CR 1539 and CR 13.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195228, 1195229, 1198855, 1198856, 1198857, 1198858, 1198859, 1198860.